MAUDE Adverse Event Report: KARL STORZ ENDOVISION ELECTRONIC,C02 ENDOFLATOR W/; LAPAROSCOPIC INSUFFLATOR

KARL STORZ ENDOVISION ELECTRONIC,C02 ENDOFLATOR W/; LAPAROSCOPIC INSUFFLATOR
Model Number 26430520-1
Medical Device Problem Codes Gradient Increase (1270); Mechanical Problem (1384)
Health Effect - Clinical Code Cardiac Arrest (1762)
Date of Event 09/18/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The affected device has been requested for investigation by the manufacturer.The device was not yet returned for investigation.The event is filed under internal karl storz complaint id: (b)(4).
 
Event or Problem Description
It was reported that four to five minutes after the start of the laparoscopic prostatectomy procedure a sudden increase in insufflation pressure occurred and went up to 28mmhg while the device was set at 12mmhg.The patient had a cardiac arrest and came back after resuscitation treatment of 5-10 minutes.After the patient was stabilized, the medical procedure continued and had been successfully completed.
 
Additional Manufacturer Narrative
Additional information is provided in section d9 to reflect that the product was returned for evaluation.The investigation is not completed yet.The investigation results are pending.The event is filed under internal karl storz complaint id: (b)(4).
 
Additional Manufacturer Narrative
Device evaluation: during technical inspection the following was found: the front panel and the nozzle for the insufflation tube are deformed.Damage from a fall.The packaging in which the device was delivered has no visible damage, so it can be assumed that the damage was caused by the customer.The "gas volume reset" button for resetting the gas consumption to "0" does not provide any haptic feedback (this behavior is due to the damage to the front panel).However, resetting the co2 consumption is still possible using the button.However, it has been found in isolated cases that the device automatically jumps to the service menu when switched on.The reason for this is the pressure exerted on the "gas volume reset" button due to the damage to the front panel.The service menu is accessed by pressing the "gas volume reset" button + turning the power switch.After removing the cover, it can be seen that the deformed nozzle partially clamps off the silicone tube from the electronic pressure relief valve inside the device.Functional test: - the device works properly despite the damage to the front panel: overpressure behavior: correct.If there is overpressure in the abdomen, the pressure is released via the electric overpressure valve until the set pressure is reached again.In addition, an acoustic signal sounds via the buzzer if there is overpressure.O continuous test (settings: 12mmhg, 10l/min): no errors occurred during the continuous test.O 1h with abdomen without leakage: no errors detected.O 1h with abdomen and with various leaks that were generated with the following nozzles and connected directly to the abdomen (0.3mm, 0.6mm, 0.7mm, 1.0mm, 1.7mm): no errors detected.O 1h with abdomen without leakage: no error detected.O 1h with abdomen and with various leaks that were generated with the following nozzles and connected directly to the abdomen (0.3mm, 0.6mm, 0.7mm, 1.0mm, 1.7mm): no error detected.The pump control behavior shows abnormalities with a co2 flow of > 6l/min.A clicking noise can be heard from the linear actuator.The correct function of the device is not affected by this.Even if the linear actuator gets stuck, the device's safety function kicks in and excess pressure is detected and reduced.According to serialnumber-code "gf", the product was manufactured in july 2004.The product is no longer open for sale since 2019-05-17 and has reached the end of repair since 2023-10-31.Most likely root cause: an exact reason why the pressure in the patient rise from 12mmhg to 28mmhg could not be determined.Even if that were to happen, the safety mechanisms would kick in and the pressure would be released via the overpressure safety valve and an acoustic signal would be emitted.Further, the ifu 96116010, version 5.2 - 10/2018 states that it is the user's responsibility to make sure the unit operates properly before using it.If the deformation of the front panel and its nozzle were in the conditions we detected, then the ifu recommendations and warnings were ignored by the user.It could not be excluded, the cardiac arrest happened to the patient is caused by the insufflator unintended high pressure.It is ensured, the safety mechanism of the endoflator is working and therefore no functional damage of the unit is causing the event.The event is filed under internal karl storz complaint id: (b)(4).

Brand Name
ELECTRONIC,C02 ENDOFLATOR W/
Common Device Name
LAPAROSCOPIC INSUFFLATOR
Manufacturer (Section D)
KARL STORZ ENDOVISION
91 carpenter hill road
charlton MA 01507
Manufacturer (Section G)
KARL STORZ ENDOVISION
91 carpenter hill road
charlton MA 01507
Manufacturer Contact
anja fair
2151 e grand ave
el segundo, CA 90245
MDR Report Key20528686
Report Number1221826-2024-00410
Device Sequence Number9070536
Product Code HIF
UDI-Device Identifier04048551068793
UDI-Public04048551068793
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K080852
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number26430520-1
Device Catalogue Number26430520-1
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/15/2024
Supplement Date Received by Manufacturer11/06/2024
01/30/2025
Initial Report FDA Received Date10/24/2024
Supplement Report FDA Received Date11/22/2024
02/11/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Outcome Attributed to Adverse Event Life Threatening;
Patient SexUnknown